Utah, 2004

Wildfire in Utah, August 7 to 10, 2004

August 7 to 10, 2004 · NWS GJT · 1 event in 1 county or zone

This wildfire was named the McConkie Ranch Fire and occurred 13 miles northwest of Vernal on BLM public lands. The fire consumed approximately 368 acres of logging slash and juniper.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire was named the McConkie Ranch Fire and occurred 13 miles northwest of Vernal on BLM public lands. The fire consumed approximately 368 acres of logging slash and juniper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 7, 3:00 AM MST, 9 hours earlier.

Area forecast discussion, Aug 7, 3:00 AM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT SAT AUG 7 2004

.SHORT TERM (TODAY THROUGH SUNDAY)...
AN UPPER HIGH IS CENTERED OVER WEST TEXAS AND SOUTHERN NEW MEXICO
WITH THE MAIN BELT OF WESTERLIES ACROSS THE PACIFIC NORTHWEST AND
NORTHERN ROCKIES. SOUTHWEST FLOW ALOFT IS OVER EASTERN UTAH AND
WESTERN COLORADO AHEAD OF A SHORTWAVE TROUGH CURRENTLY EXTENDING FROM
NORTH-CENTRAL WYOMING TO SOUTHWEST UTAH. WEAK DYNAMIC FORCING AHEAD
OF THIS TROUGH IS ALLOWING SOME ISOLATED SHOWERS TO LINGER THROUGH
THE EARLY MORNING HOURS. THE TROUGH AXIS WILL REMAIN WEST OF THE
FORECAST AREA THROUGH THE MORNING WHICH SHOULD CONTINUE TO SUPPORT
ISOLATED SHOWERS OVER WESTERN COLORADO.

THE SHORTWAVE TROUGH WILL PASS EAST OF THE DIVIDE THIS AFTERNOON.
THIS WILL CONTINUE A TREND TOWARD DRIER AND MORE STABLE CONDITIONS
AND REDUCE THE CHANCE OF THUNDERSTORMS TODAY...ESPECIALLY ACROSS
NORTHEAST UTAH AND EXTREME NORTHWEST COLORADO. NOT MUCH CHANGE
EXPECTED IN TEMPERATURES ALOFT BUT LESS CLOUDS AND DRIER CONDITIONS
SHOULD PRODUCE RESULT IN HIGH TEMPERATURES 2-3 DEGREES F WARMER THAN
YESTERDAY. STORMS THAT DO DEVELOP TODAY SHOULD BE WEAK DUE TO LACK OF
SHEAR AND LOW AMOUNTS OF CAPE...ALTHOUGH CANNOT COMPLETELY RULE OUT
AN ISOLATED STRONG WIND GUST WITH FORECAST SOUNDINGS RESEMBLING AN
INVERTED-V AT THE LOW LEVELS. STORMS SHOULD DISSIPATE DURING THE
EVENING WITHOUT ANY NOTABLE SHORTWAVE AFFECTING THE AREA TONIGHT.

THE SAME TRENDS HOLD FOR SUNDAY WITH THUNDERSTORM CHANCES MAINLY
ALONG THE CONTINENTAL DIVIDE. AN UPPER RIDGE WILL BUILD WEST OF
THE FORECAST AREA TURNING THE FLOW ALOFT MORE NORTHWEST. FORECAST
SOUNDINGS SHOWING LITTLE CHANGE IN THE THERMAL PROFILE EXCEPT SLIGHT
COOLING AT 700MB ACROSS THE NORTH. PERSISTENCE TEMPERATURE FORECAST
LOOKS PRETTY GOOD FOR SUNDAY EXCEPT SLIGHTLY COOLER ACROSS THE
NORTHERN MOST MOUNTAINS. LINDQUIST

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...NO BIG CHANGES SEEN AS
RIDGE MOVES WESTWARD AND AMPLIFIES NEAR THE WEST COAST...THEN SLOWLY
MIGRATES BACK EASTWARD TO END UP OVER THE INTERMOUNTAIN REGION BY THE
END OF NEXT WEEK. FEEL LIKE MSTR WILL BE A LITTLE MORE PLENTIFUL THAN
EARLIER THOUGHT SO POPS ARE JUST A LITTLE BIT HIGHER FOR NOW.

SUNDAY NIGHT...A FAIR AMOUNT OF MOISTURE WILL STILL BE UNDER THE
RIDGE WITH CONVECTION LIKELY CONTINUING UNTIL AROUND MIDNIGHT THEN
TAPER OFF.

MONDAY THROUGH WEDNESDAY...THE HIGH PRESSURE CENTER BEGINS
TO SHIFT WESTWARD...WITH A DRYING NORTHWEST FLOW DEVELOPING
BY TUESDAY. ITS HARD TO PINPOINT THE LOCATION OF CONVECTION AS THE
NORTHERN PORTION OF THE CWA WILL SEE SOME DYNAMIC FORCING DUE TO
THE PROXIMITY OF SHORTWAVES IN THE NW FLOW. WHILE IN THE SOUTH DEEPER
MOISTURE WILL BE AVAILABLE. TEMPS WL WARM TO ABOVE SEASONAL NORMS
BY EARLY NEXT WEEK.

THURSDAY/FRIDAY...THE RIDGE BEGINS TO MOVE EASTWARD BRINGING A
RETURN OF A SOUTHERLY FLOW...AND THE GFS IS HINTING AT A SUBTROPICAL
SYSTEM LIFTING NORTH UNDER THE RIDGE AND INTO THE FORECAST AREA. THIS
WOULD BRING AN INCREASE IN MOISTURE BY LATE NEXT WEEK. WL INCREASE
POPS SLIGHTLY OVER THE SOUTHERN ZONES FOR NOW AND WAIT FOR MORE MODEL
CONTINUITY BEFORE ADJUSTING HIGHER. WL SHAVE A COUPLE DEGREES FROM
TEMPS AS MOISTURE AND CLOUD COVER SLOWLY INCREASES OVER THE AREA.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

TAL/MC/JC
Hazardous weather outlook, Aug 7, 4:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT AUG 7 2004

COZ001>009-011-013-017-020>023-UTZ022>025-027>029-081145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER YAMPA RIVER BASIN-
545 AM MDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND NORTHWEST
COLORADO...AND LOWER VALLEYS OF WEST-CENTRAL AND SOUTHWEST COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING...
MAINLY OVER THE MOUNTAINS. THE STORMS WILL BE CAPABLE OF PRODUCING
BRIEF MODERATE TO HEAVY RAIN...WIND GUSTS TO 40 MPH...AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING...
PRIMARILY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

COZ010-012-014-018-019-081145-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
MOUNTAINS OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EVENING.
THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WIND GUSTS
TO 40 MPH...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING...
PRIMARILY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Uinta Mountains

When
August 7, 12:00 PM MST to August 10, 4:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420644.